Ohio, 2003

Tornado and Flooding in Ohio, September 26 to 27, 2003

September 26 to 27, 2003 · NWS ILN · 7 events in 7 counties and zones

4 thunderstorm wind, 2 flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 26, 2:30 PM EST, 5 hours earlier.

Area forecast discussion, Sep 26, 2:30 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT FRI SEP 26 2003

DEW POINTS INCREASING ACROSS FORECAST AREA THIS AFTERNOON. KILN
INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
INDIANA/SOUTHWEST OH EXTENDING NE INTO CENTRAL OH.

STRONG SHORT WAVE AND ASSOCIATED FRONT TO MOVE THROUGH THE FORECAST
AREA TONIGHT. HIGHER DEWPOINTS AND 60 KNOT 850 JET WILL SET UP AHEAD
OF THE FRONT TONIGHT. EXPECT THUNDERSTORMS WITH THE FRONT AND GOOD
CHANCE OF DAMAGING WINDS. THE POSSIBILITY OF A TORNADO CANT BE
RULED OUT. FRONT WILL BE PROGRESSIVE WITH A DRY SLOT BEHIND IT.
PRECIPITATION SHOULD SATURDAY MORNING ACROSS THE FORECAST AREA. SOME
SUN SHOULD BE SEEN SAT AFTERNOON BUT WILL REMAIN IN A DEEP UPPER
LEVEL TROF THROUGH SUN. CANT RULE OUT AN ISOLATED SHOWER AND WILL
SEE QUITE A BIT OF CLOUDINESS. MONDAY WILL BE DRIER...HOWEVER
ANOTHER COLD FRONT WILL MOVE THROUGH ON TUESDAY. WILL GO A BIT
WARMER THAN MAV TEMPERATURES FOR THE MOST PART. NEXT WEEK WILL SEE
COOLER TEMPERATURES THAN WE HAVE BEEN EXPERIENCING.

.ILN...NONE.

PARKER
Hazardous weather outlook, Sep 26, 3:45 AM EST, 15 hours 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A VIGOROUS COLD FRONT OVER THE NORTHERN PLAINS WILL RAPIDLY MOVE
SOUTHEAST INTO THE LOWER GREAT LAKES AND OHIO VALLEY TONIGHT.
WARM...MOIST AIR AHEAD OF THIS FRONT WILL CREATE UNSTABLE CONDITIONS
ACROSS THE REGION TONIGHT.  WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE COLD FRONT AS IT INTERACTS WITH THE UNSTABLE AIR IN
PLACE.

THE PRIMARY SEVERE WEATHER THREAT WITH THIS SYSTEM WILL BE
DAMAGING WINDS AND LARGE HAIL.  HOWEVER...THE POSSIBILITY OF AN
ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS EASTERN
INDIANA...WESTERN OHIO AND NORTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Miami

When
September 26, 7:30 PM EST to 7:45 PM EST
Where
Miami County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -84.217

Trees were downed.

Tornado, Darke

When
September 26, 10:00 PM EST to 10:05 PM EST
Where
Darke County, 1 mi NW of New Weston
Rating
F1
Path length
0.8 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
40.350, -84.650

A brief tornado touched down across the extreme northern part of the county. One barn was destroyed, and another barn had its roof blown off. Two nearby silos sustained some damage. In total, nine farm buildings sustained damage from the tornado. Two nearby houses had minor structural damage. Winds were estimated to be near 80 mph.

Thunderstorm Wind, Shelby

When
September 26, 10:35 PM EST to 10:45 PM EST
Where
Shelby County, Port Jefferson
Measured
90 kt (104 mph) estimated gust
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
40.333, -84.083

A strong microburst caused damage to homes across the eastern part of the county. One house was blown off of its foundation, and several others sustained major damage. Numerous trees were downed across the area. Maximum wind speeds were estimated between 100 and 120 mph.

Thunderstorm Wind, Logan

When
September 26, 10:50 PM EST to 11:00 PM EST
Where
Logan County, Lakeview
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -83.917

Several silos on a farm were heavily damaged by the strong winds. An airplane was overturned at a nearby airfield. Fences were blown over and damaged at Indian Lake HIgh School. Numerous trees were downed, including one that fell on a house, causing minor damage. A mobile home was also destroyed.

Thunderstorm Wind, Warren

When
September 27, 12:40 AM EST to 12:50 AM EST
Where
Warren County, Mason
Measured
78 kt (90 mph) estimated gust
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.367, -84.317

An intense microburst caused extensive damage to homes and businesses across the southern part of the county. Several buildings sustained major damage along Mason-Montgomery Road. Up to fifty windows were blown out at Kings Junior High School. Portions of the roof were damaged and a wall was blown in at the junior high school as well. Numerous buses near the junior high school were severely damaged by flying debris and a nearby shed was destroyed. The fifty foot marquee at Kings Island Amusement Park was blown down and completely destroyed. 36 homes suffered roof damage in Kings Mills. In South Lebanon, a small church and 75 homes sustained damage, including five that were severely damaged. Fifteen vehicles were struck by fallen trees. Trees and power poles were downed in a widespread area. Maximum wind speeds were estimated between 80 and 100 mph.

Flood, Delaware

When
September 27, 2:00 AM EST to 2:45 AM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Heavy rain caused minor flooding of roads across northern portions of the Columbus metro area north into Delaware County.

Flood, Franklin

When
September 27, 2:00 AM EST to 2:45 AM EST
Where
Franklin forecast zone
Reported by
BROADCAST MEDIA
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Heavy rain caused minor flooding of roads across northern portions of the Columbus metro area north into Delaware County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374076, 5337483, 5374078, 5374077, 5374079, 5374080, 5374527.